Alert archive / Maryland / Flash Flood Warnings in 2013

Flash Flood Warning 76, NWS Baltimore/Washington

August 9, 2013Charles County, Saint Mary's County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Aug 9, 2013, 9:50 PM EDT for Charles County, Saint Mary's County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2013, 9:50 PM EDT (01:50 UTC)
Expired
Aug 10, 2013, 1:45 AM EDT
In force
4 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Charles County, MD, Saint Mary's County, MD

The radar

The Sterling radar (KLWX), 94 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2013-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1755 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2013-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1755 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 8:50 PM EDT, 1 hour earlier.

Area forecast discussion, Aug 9, 8:50 PM EDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
850 PM EDT FRI AUG 9 2013

.SYNOPSIS...
LOW PRESSURE MOVING EAST THROUGH CANADA WILL DRAG A COLD FRONT
SOUTHEAST INTO THE MID ATLANTIC OVERNIGHT. THE FRONT WILL STALL OVER
THE SOUTHERN MID ATLANTIC THIS WEEKEND AND MONDAY BEFORE ANOTHER A
COLD FRONT CROSSES THE REGION TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
CDFNT APPEARS TO BE ACRS NRN MD/ERN WVA ATTM. AMS IN THIS RGN
STBL...EVIDENCED BY PBZ 00Z RAOB...AND EVEN SHRA ALONG THE FNT
HAVING DFCLTY SUSTAINING THEMSELVES. THE FNT ITSELF WL BE
SNEAKING THRU THE CWFA TNGT.

THE MORE AGGRESSIVE ACTIVITY ACRS SRN MD ATTM...INVOF A LEE TROF.
HERE THE COMBO OF 2000 J/KG SBCAPE...30-35 KT EFFECTIVE BULK
SHEAR...AND MID 70S DEWPTS WORKING IN CONCERT W/ THE LLVL FORCING
OF THE TROF AXIS AND BAY BNDRYS HV BEEN ENUF TO OVERCOME POOR
MID-LVL LAPSE RATES. HRRR SUGGESTS THESE STORMS WL CONT PAST
MIDNGT. RDR TRENDS SUGGEST THAT MAY BE A BIT LONG...AND WL STRIKE
A BALANCE IN THE GRIDS.

TRULY DRIER AIR STILL BACK ACRS NWRN PA. DO XPCT SOME TO DRAIN SWD
BY MRNG...BUT IT WL BE A SLOW PROCESS. WHILE MOST OF THE OVNGT HRS
WL BE DRY IN TERMS OF LACK OF RAFL...IT STILL WL BE A BIT HUMID.
THIS POSES THE PATCHY FOG THREAT ONCE AGN.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
MODELS ARE A LITTLE MORE AGGRESSIVE PUSHING THE FRONTAL BOUNDARY
INTO SOUTHERN VIRGINIA ON SATURDAY. AM WORRIED THIS IS A LITTLE TOO
FAR SOUTH TOO SOON AND FORECAST REFLECTS FRONT LOCATED OVER
CENTRAL VIRGINIA ON SATURDAY. THUS...CHANCE POPS IN THIS AREA.
MEANWHILE...GUIDANCE SHOWS SOME DRIER AIR PUSHING SOUTH OF THE
MASON DIXON LINE INTO WESTERN/CENTRAL MARYLAND...EASTERN WEST
VIRGINIA AND NORTHERN VA/DC. IN RESPONSE...HAVE TRIMMED POPS IN
THIS AREA FOR SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
A ZONAL PATTERN WILL SET UP ACROSS THE MID ATLANTIC FOR THE END OF
THE WEEKEND.  THE STALLED COLD FRONT SHOULD BE ACROSS THE VA/NC
BORDER AND CONVERGENCE ALONG IT WILL CONTINUE TO PRODUCE SHOWERS AND
THUNDERSTORMS.  WEAK NORTHERLY FLOW WILL BRING IN SOME LOWER DEWPT
AIR SUNDAY BUT GFS AND NAM BOTH SHOW THE STALLED FROPA MOVING NORTH
AS A WARM FRONT.  PWAT VALUES WILL STILL BE NEAR 1.5IN ACROSS THE
REGION.  AS FLOW STAYS ZONAL AND HIGH PRESSURE ALOFT BLOCKS THE
SOUTHWARD PROGRESSION OF  FROPA...DEWPTS IN THE LOW 70S AND MARGINAL
LAPSE RATES MAY PRODUCE THUNDERSTORMS MAINLY SOUTH OF I-66 IN
VICINITY OF FROPA SUNDAY AFTERNOON. AN ISOLATED THUNDERSTORM MAY
PRODUCE DAMAGING WIND IN THE AFTERNOON. TEMPS ARE EXPECTED TO REACH
THE MID TO UPPER 80S SUNDAY.

ANOTHER CENTER OF LOW PRESSURE WILL DIP DOWN ACROSS THE HUDSON BAY
AND A COLD FRONT WILL MOVE THROUGH THE GREAT LAKES REGION MONDAY.
THE SLOW MOVING FROPA WILL STAY ACROSS THE SOUTHERN PORTIONS OF LWX
WHILE MULTIPLE DISTURBANCES CROSS THE REGION.  E-SE FLOW FORMS
DURING THE DAY AND SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY
NEAR THE BLUE RIDGE AND WEST.  THE GREAT LAKES FROPA WILL MOVE
ACROSS THE REGION TUESDAY AFTERNOON AND EVENING PER THE GFS AND
ECMWF.  PROGRESSION OF THIS FRONT WILL BE QUICKER AS THE UPPER LEVEL
TROUGH SWINGS THROUGH THE EASTERN US. HIGH PRESSURE MOVES INTO THE
REGION TOWARDS THE END OF THE WORK WEEK. SLIGHTLY BELOW NORMAL HIGH
TEMPS WILL CONTINUE THROUGH THE LONG TERM.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
TSTMS NOW SE OF TERMINALS. VFR XPCTD OVNGT OUTSIDE OF PATCHY FOG.
WL BE KEEPING THAT THREAT TO THE W /IAD/CHO/MRB/ AT MVFR LVLS...
BRIEFLY DOWN TO IFR AT CHO.

TEH FNT WL LINGER ACRS CENTRL/SRN VA SAT. CHO MAY REMAIN IN THE
ZONE WHERE SCT TSRA PSBL. ANY RESTRICTIONS WUD BE LMTD AND BRIEF.
ELSW...VFR SHUD REMAIN IN LGT NW FLOW.

A STALLED FRONTAL BOUNDARY WILL PERSIST ACROSS SOUTHERN VA SUNDAY AND
MONDAY.  SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY FOR CHO.
MVFR/IFR CONDITIONS WILL BE POSSIBLE IN ACTIVITY.  A QUICKER FROPA
WILL CROSS THE REGION TUESDAY.  HIGH PRESSURE MOVES INTO THE REGION
TOWARDS THE END OF THE WORK WEEK.

&&

.MARINE...
HV ALLOWED SCA TO EXPIRE AT 8PM. THAT/S NOT TO SAY WX THREATS
OVER...AS A LINE OF STRONG TSRA REMAIN ACRS SRN MD...INCL ADJACENT
WATERS. HV SPECIAL MARINE WRNGS IN EFFECT TO COVER THE ASSOCD WND
GUSTS.

LGT W/NW WNDS OVNGT-TMRW. SINCE FNT WL ONLY SLOWLY CLR THE AREA...
GRADIENT NOT XPCTD TO BE TOO STRONG.

A STALLED FRONTAL BOUNDARY WILL PERSIST ACROSS SOUTHERN VA SUNDAY AND
MONDAY.  SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY FOR THE
SOUTHERN PORTIONS OF THE WATERS.  SOME THUNDERSTORMS MAY WARRANT A
SMW OR MWS SUNDAY AFTERNOON AND EVENING.  ANOTHER FROPA WILL CROSS
THE WATERS TUESDAY NIGHT.

&&

.TIDES/COASTAL FLOODING...
TIDAL DEPARTURES ON THE BAY AROUND 1/2 TO 3/4 OF A FT ABV NORMAL.
THESE LVLS LOW ENUF SO THAT NO FLOODING HAS TAKEN PLACE WITH THE
EVNG TIDE CYCLE. WNDS OVNGT-SAT WL TURN W/NW...WHICH WL FURTHER
EASE THE SITUATION. THUS...NO ADDTL FLOODING XPCTD ATTM.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 9, 8:13 PM EDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
813 PM EDT FRI AUG 9 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
101000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
813 PM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ACROSS SOUTHERN MARYLAND THIS EVENING
WILL PRODUCE HEAVY RAINFALL...WHICH COULD RESULT IN LOCALIZED
FLASH FLOODING. A FEW THUNDERSTORMS MAY ALSO PRODUCE LOCALLY
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANY REPORTS OF
THUNDERSTORM WIND DAMAGE WOULD BE GREATLY APPRECIATED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-101000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
813 PM EDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HTS

In the hours before

Local storm report, Aug 9, 9:28 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
928 PM EDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     1 ENE BEL ALTON         38.47N  76.96W
08/09/2013                   CHARLES            MD   911 CALL CENTER

            TREE DOWN ALONG BEL ALTON NEWTOWN ROAD

&&

EVENT NUMBER LWX1300721

HTS
Local storm report, Aug 9, 9:30 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     2 N BEL ALTON           38.49N  76.99W
08/09/2013                   CHARLES            MD   911 CALL CENTER

            TREE DOWN ALONG CRAIN HWY

&&

EVENT NUMBER LWX1300722

HTS
Local storm report, Aug 9, 9:32 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
932 PM EDT FRI AUG 09 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND DMG     2 S LA PLATA            38.50N  76.96W
08/09/2013                   CHARLES            MD   911 CALL CENTER

            TREE DOWN ALONG SPRINGHILL NEWTOWN ROAD

&&

EVENT NUMBER LWX1300723

HTS

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:14 PM EDTSpecial Marine WarningLWX2 hr
Aug 9, 8:29 PM EDTSpecial Marine WarningLWX2 hr
Aug 10, 11:02 AM EDTFlash Flood WarningLWXAlbemarle, Culpeper, Greene, Madison, Orange, Rockingham118 min
Aug 10, 1:33 AM EDTAreal Flood WarningLWXSaint Mary's3 hr

Nearby

Flash Flood Warnings in Maryland, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.